1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin to Metformin - Help Please

Discussion in 'Metformin/Biguanides' started by lucybella, Dec 9, 2014.

  1. lucybella

    lucybella · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Hi all,

    My partner, Nick (male, 32, 85kg, active lifestyle) is type 2 diabetic, diagnosed in September. He was initially started on insulin (basal bolus) as his BS was at 24 when first tested. He's not massively overweight but lost about a stone so far just by cutting out the sugar. By the time we saw consultant last week, he had managed to wean down from 32 units to just 12 units of lantus every/every other night. The consultant said his blood test reading was now 7% as opposed to 10%. They have told him great news and to lose the insulin and start on Metformin and perhaps lose a bit more weight too. The hospital said to slowly start Metformin (four days of one tablet, then two for ten days, then eventually three a day after 14 days) He's had four days off insulin and on 1x 500mg Metformin but he seems to have gone backwards since. The numbers haven't really gone up but the thirst has returned, urinating more and he's come down with a bad cold (I realise the cold could be a coincidence!) He hasn't had a Metformin today as the worst symptom he's been having is severe itching all over (no rash) which has now stopped.

    He wants to see how he gets on without medication for a few days but I wondered if anybody could shed any light on this. Is this all down to the loss of insulin or addition of Metformin? It's so frustrating because he has done so well. I've been reading a lot about the positive effects of losing weight so I'm hoping that will continue to help.

    ** no negative comments please :)

    Lucy x
     
  2. catherinecherub

    catherinecherub · Guest

    Hi @lucybella,

    Your partner is doing well and should be congratulated.

    Metformin needs to gradually build up in the system and that is why he has been told to increase the dose slowly. When he gets to the maximum dose it will only lower the blood sugar readings between 1-2 points and he has a way to go yet.

    The itching could be a side effect of the Metformin as forum members have reported this. He will either have to put up with the itching, (not a good idea) or go to his G.P. and tell him what is happening.

    This article says that the itching is a rare side effect but I have heard many forum members mention it.
    Very rare - affecting under 1 in 10,000 people taking Metformin
    • Elevated levels of lactic acid in the blood (lactic acidosis)
    • Decreased absorption of vitamin B12 during long-term use
    • Skin reactions such as rash, itching or flushing
    http://www.diabetes.co.uk/diabetes-medication/metformin-side-effects.html

    This e-book should help him with food choices.

    http://www.diabetes-without-borders.org/FreeTiger.pdf

    Keep in touch and let us know how things are.
     
  3. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,783
    Trophy Points:
    178
    #3 jack412, Dec 10, 2014 at 2:11 AM
    Last edited by a moderator: Dec 10, 2014
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook